Proportional representation within the limits of liberalism alone

Eliora van der Hout, Anthony J. McGann

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

This article provides a justification of proportional representation (PR) in strictly liberal terms. Previous justifications of proportional representation have tended to be based either on its intuitive fairness to political parties, or on its being fair to social groups. The arguments of critics of PR, we argue, likewise rely on fairness to group identities. In contrast, our result shows that proportionality is logically implied by liberal equality, that is, by the requirement that all individual voters be treated equally. Thus we provide a justification for PR in terms of the theory of voting, similar
to May's theorem for majority rule.

Original languageEnglish
Pages (from-to)735-754
Number of pages20
JournalBritish Journal of Political Science
Volume39
Issue number4
Early online date15 May 2009
DOIs
Publication statusPublished - Oct 2009

Keywords

  • proportional representation
  • PR
  • majority rule

Cite this